Queueing Systems

, 63:13 | Cite as

Heavy-traffic extreme value limits for Erlang delay models

  • Guodong Pang
  • Ward WhittEmail author


We consider the maximum queue length and the maximum number of idle servers in the classical Erlang delay model and the generalization allowing customer abandonment—the M/M/n+M queue. We use strong approximations to show, under regularity conditions, that properly scaled versions of the maximum queue length and maximum number of idle servers over subintervals [0,t] in the delay models converge jointly to independent random variables with the Gumbel extreme value distribution in the quality-and-efficiency-driven (QED) and ED many-server heavy-traffic limiting regimes as n and t increase to infinity together appropriately; we require that t n →∞ and t n =o(n 1/2−ε ) as n→∞ for some ε>0.


Erlang models Many-server queues Extreme values Heavy traffic Diffusion approximations Strong approximations Limit theorems 

Mathematics Subject Classification (2000)

60K25 60F05 60G70 90B22 


  1. 1.
    Artalejo, J.R., Economou, A., Gomez-Corral, A.: Applications of maximum queue lengths to call center management. Comput. Oper. Res. 34, 983–996 (2007) CrossRefGoogle Scholar
  2. 2.
    Artalejo, J.R., Economou, A., Lopez-Herrero, M.J.: Algorithmic analysis of the maximum queue length in a busy period for the M/M/c retrial queue. INFORMS J. Comput. 19, 121–126 (2007) CrossRefGoogle Scholar
  3. 3.
    Asmussen, S.: Extreme value theory for queues via cycle maxima. Extremes 1(2), 137–168 (1998) CrossRefGoogle Scholar
  4. 4.
    Billingsley, P.: Convergence of Probability Measures, 2nd edn. Wiley, New York (1999) Google Scholar
  5. 5.
    Borkovec, M., Klüppelberg, C.: Extremal behavior of diffusion models in finance. Extremes 1, 47–80 (1998) CrossRefGoogle Scholar
  6. 6.
    Browne, S., Whitt, W.: Piecewise-linear diffusion processes. In: Dshalalow, J. (ed.) Advances in Queueing, pp. 463–480. CRC Press, Boca Raton (1995) Google Scholar
  7. 7.
    Castillo, E.: Extreme Value Theory in Engineering. Academic Press, New York (1988) Google Scholar
  8. 8.
    Csörgö, M., Révész, P.: Strong Approximations in Probability and Statistics. Akadémiai Kiadó, Budapest (1981) Google Scholar
  9. 9.
    Darling, D.A., Erdös, P.: A limit theorem for the maximum of normalized sums of independent random variables. Duke Math. J. 23, 143–145 (1956) CrossRefGoogle Scholar
  10. 10.
    Davis, R.A.: Maximum and minimum of one-dimensional diffusions. Stoch. Process. Their Appl. 13, 1–9 (1982) CrossRefGoogle Scholar
  11. 11.
    Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling Extremal Events for Insurance and Finance. Springer, New York (1997) Google Scholar
  12. 12.
    Gans, N., Koole, G., Mandelbaum, A.: Telephone call centers: tutorial, review and research prospects. Manuf. Serv. Oper. Manag. 5, 79–141 (2003) CrossRefGoogle Scholar
  13. 13.
    Garnett, O., Mandelbaum, A., Reiman, M.I.: Designing a call center with impatient customers. Manuf. Serv. Oper. Manag. 4, 208–227 (2002) CrossRefGoogle Scholar
  14. 14.
    Green, L.V., Kolesar, P.J., Whitt, W.: Coping with time-varying demand when setting staffing requirements for a service system. Prod. Oper. Manag. 16, 13–39 (2007) Google Scholar
  15. 15.
    Glynn, P.W., Whitt, W.: Heavy-traffic extreme-value limits for queues. Oper. Res. Lett. 18, 107–111 (1995) CrossRefGoogle Scholar
  16. 16.
    Halfin, S., Whitt, W.: Heavy-traffic limits for queues with many exponential servers. Oper. Res. 29, 567–588 (1981) CrossRefGoogle Scholar
  17. 17.
    Kallenberg, O.: Foundations of Modern Probability, 2nd edn. Springer, New York (2002) Google Scholar
  18. 18.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, Berlin (1991) Google Scholar
  19. 19.
    Kurtz, T.G.: Strong approximation theorems for density dependent Markov chains. Stoch. Process. Their Appl. 6, 223–240 (1978) CrossRefGoogle Scholar
  20. 20.
    Leadbetter, M.R., Lindgren, G., Rootzen, H.: Extremes and Related Properties of Random Sequences and Processes. Springer, New York (1982) Google Scholar
  21. 21.
    McCormick, W.P., Park, Y.S.: Approximating the distribution of the maximum queue length for M/M/s queues. In: Bhat, V.N., Basawa, I.W. (eds.) Queues and Related Models, pp. 240–261. Oxford University Press, London (1992) Google Scholar
  22. 22.
    Pang, G., Talreja, R., Whitt, W.: Martingale proofs of many-server heavy-traffic limits for Markovian queues. Probab. Surv. 4, 193–267 (2007) CrossRefGoogle Scholar
  23. 23.
    Sadowsky, J., Szpankowski, W.: Maximum queue length and waiting time revisited: GI/G/c queue. Probab. Eng. Inf. Sci. 6, 157–170 (1995) CrossRefGoogle Scholar
  24. 24.
    Serfozo, R.F.: Extreme values of birth and death processes and queues. Stoch. Process. Their Appl. 27, 291–306 (1988) CrossRefGoogle Scholar
  25. 25.
    Whitt, W.: Comparing counting processes and queues. Adv. Appl. Probab. 13, 207–220 (1981) CrossRefGoogle Scholar
  26. 26.
    Whitt, W.: Stochastic-Process Limits. Springer, New York (2002) Google Scholar
  27. 27.
    Whitt, W.: Efficiency-driven heavy-traffic approximations for many-server queues with abandonments. Manag. Sci. 50, 1449–1461 (2004) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.IEOR DepartmentColumbia UniversityNew YorkUSA

Personalised recommendations